Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 63, NWS Salt Lake City, UT

September 22, 2010Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 22, 2010, 2:41 PM MDT for Garfield County, Kane County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2010, 2:41 PM MDT (20:41 UTC)
Expired
Sep 22, 2010, 6:45 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 144 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 4:00 PM MDTFLASH FLOOD18 Se Escalante, UTFLASH FLOOD FROM TWENTYFIVE MILE WASH CROSSED HOLE IN THE ROCK ROAD. TIME OF EVENT IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WGUS55 KSLC 222041
FFWSLC
UTC017-025-230045-
/O.NEW.KSLC.FF.W.0063.100922T2041Z-100923T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT WED SEP 22 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
  NORTHEASTERN KANE COUNTY IN UTAH...

* UNTIL 645 PM MDT

* AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE COYOTE GULCH AND 
TWENTYFIVE MILE WASH DRAINAGES.

* FLASH FLOODING IS LIKELY ALONG BOTH THE COYOTE GULCH AND THE 
TWENTYFIVE MILE WASH DRAINAGES. THIS INCLUDES THE HOLE IN THE ROCK 
ROAD FROM THE TWENTYFIVE MILE WASH AREA SOUTH AND EAST TO THE COYOTE 
GULCH AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3761 11141 3759 11109 3739 11095 3740 11109
      3747 11124 3751 11143

$$

CRK
1 follow-up statement
409 
WGUS75 KSLC 222253
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 PM MDT WED SEP 22 2010

UTC017-025-230045-
/O.CON.KSLC.FF.W.0063.000000T0000Z-100923T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
453 PM MDT WED SEP 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
NORTHEASTERN KANE AND SOUTH CENTRAL GARFIELD COUNTIES...

HEAVY RAINFALL HAS LARGELY ENDED OVER THE TWENTYFIVE MILE AND COYOTE 
GULCH DRAINAGES. HOWEVER...FLASH FLOODING REMAINS LIKELY IN THIS 
AREA AS HEAVY RUNOFF MOVES DOWN THE DRAINAGES TERMINATING IN THE 
ESCALANTE RIVER.

RAINFALL ESTIMATES OF 2 TO 2.5 INCHES OCCURRED IN A SHORT PERIOD OF 
TIME OVER THE HEADWATERS OF THESE DRAINAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3761 11141 3759 11109 3739 11095 3740 11109
      3747 11124 3751 11143

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 11:10 AM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 22, 11:10 AM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1110 AM MDT WED SEP 22 2010

.SYNOPSIS...MOISTURE WILL CONTINUE TO INCREASE FROM THE SOUTH
TODAY IN ADVANCE OF A PACIFIC TROUGH. THE TROUGH WILL CROSS THE
REGION TONIGHT WITH DRIER WESTERLIES SPREADING BACK INTO THE AREA
THURSDAY.

&&

.DISCUSSION...APPROACHING PACIFIC TROUGH CURRENTLY CARVING EAST
SOUTHEAST THROUGH NEVADA PER LATEST SATELLITE LOOPS. DEEP
SUBTROPICAL MOISTURE CONTINUES TO SURGE NORTH IN ADVANCE OF SAID
TROUGH WITH PWAT VALUES INCREASING RAPIDLY ACROSS THE EASTERN TWO
THIRDS OF THE STATE. VALUES PER LATEST SOUNDING IMAGERY NOW
EXCEEDING .80 INCHES FROM UTAHS DIXIE NORTH ALONG THE WASATCH
PLATEAU AND POINTS EAST. BY 18Z...GFS FORECAST ENSEMBLE SYSTEM
INDICATES PRECIPITABLE WATER WILL BE +2 TO +4 STANDARD DEVIATIONS
ABOVE NORMAL ACROSS MUCH OF EASTERN UTAH. A FAIRLY SHARP GRADIENT
IS NOTICED IN SURFACE DEWPOINTS THIS MORNING ALONG A LINE FROM
SAINT GEORGE NORTHEAST TO ROUGHLY OGDEN...WITH UPPER 40S TO LOW
50S EAST AND 30S TO THE WEST.

UPDATED TO INCREASE POPS ACROSS THE WASATCH PLATEAU WEST THROUGH
UTAH VALLEY TO ACCOUNT FOR MOST RECENT CONVECTIVE DEVELOPMENT.

ANTICIPATING RATHER EXPLOSIVE DEVELOPMENT OF CONVECTION THIS
MORNING WITHIN MOIST AIRMASS THAT COVERS MUCH OF THE STATE...UTAH
REMAINS IN THE SWEET SPOT BETWEEN APPROACHING TROUGH AND CLOUD
VEIL ASSOCIATED WITH DEEPEST MOISTURE SURGING INTO COLORADO. IR
IMAGERY DEPICTS VERY LITTLE CLOUD COVER ALOFT AND SURFACE PRESSURE
GRADIENT COMBINED WITH INCREASING MID LEVEL SOUTHWESTERLY FLOW
CURRENTLY SUPPORTING GOOD LOW LEVEL MIXING. DIURNAL HEATING HAS
BEEN RAPID THIS MORNING WITH MANY AREAS ALREADY APPROACHING
SEASONAL NORMS...LOW LEVEL INSTABILITY INCREASING RAPIDLY AS A RESULT.
THIS COMBINED WITH DEEP LIFT BENEATH DIVERGENT FLOW ALOFT AND
SUPPORT OF A 90-110KT JET WILL ALLOW FOR RAPID CONVECTIVE GROWTH.

LATEST SPC MESOANALYSIS INDICATES 30-40 KT EFFECTIVE SHEAR ACROSS
THE SOUTHERN TWO THIRDS OF THE STATE...WITH MUCAPE OF 1000 J/KG
COVERING A GOOD SWATH OF CENTRAL AND SOUTHERN UTAH. SEVERE STORM
DEVELOPMENT IS POSSIBLE WITH PRIMARY THREATS BEING WIND ALONG THE
WESTERN PERIPHERY...AND WIND/HAIL ACROSS CENTRAL AND EASTERN UTAH
WHERE MOISTURE IS HIGHEST.

GOING FLASH FLOOD WATCH IN PLACE ACROSS THE SOUTH REASONABLE AS
POSITION AND FUTURE TRACK OF UPSTREAM TROUGH WILL PROMOTE TRAINING
CELLS...WITH HEAVY RAINFALL A THREAT.

RAPID PROGRESSION OF TROUGH WILL FORCE MOISTURE AND ASSOCIATED
WEATHER THREATS EASTWARD OVERNIGHT. DRY AND COOLER WITHIN WESTERLY
FLOW ALOFT TO RETURN FOR THURSDAY.

PREVIOUS DISCUSSION FOLLOWS...

700MB FLOW INCREASES TODAY WITH THE ARRIVAL OF THE TROUGH FROM
THE WEST. THIS SHOULD PROMOTE WIDESPREAD BREEZY CONDITIONS EVEN
OUTSIDE OF CONVECTION. REFER TO THE FIRE WEATHER DISCUSSION BELOW
FOR FURTHER DETAILS.

HEIGHTS RECOVER LATE THIS WORK WEEK. BOTH THE EUROPEAN AND GFS
INDICATE A RIDGE DEVELOPS ACROSS THE SOUTHWEST CONUS NEXT
WEEKEND...STRENGTHENING EARLY NEXT WEEK. THIS SCENARIO WOULD TRAP
MOISTURE SOUTH OF THE AREA...WITH POTENTIAL FOR AFTERNOON AND
EVENING CONVECTION ACROSS FAR SOUTHERN UTAH EARLY NEXT WEEK SHOULD
THE RIDGE AXIS SHIFT FURTHER NORTH THAN CURRENTLY ADVERTISED. WITH
700MB TEMPERATURES +1 TO +2 STANDARD DEVIATIONS ABOVE
NORMAL...EXPECT DAYTIME TEMPERATURES TO BE ABOUT 10F ABOVE
CLIMATOLOGY DURING THIS PERIOD.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL AT SLC. SOUTHERLY WINDS
THIS MORNING WILL INCREASE AND BECOME GUSTY FOR LATE MORNING
THROUGH THE AFTERNOON AND EVENING. AN AIRPORT WEATHER WARNING IS
LIKELY THIS AFTERNOON FOR GUSTY WINDS AND POSSIBLE FOR LIGHTNING
LATER THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS NORTHERN UTAH. THERE IS A 50 PERCENT CHANCE THAT
THUNDERSTORM OUTFLOW WINDS WILL IMPACT THE TERMINAL...AND A 20
PERCENT CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE
TERMINAL THIS AFTERNOON AND EVENING....PRIMARILY 21Z-02Z.

&&

.FIRE WEATHER...A BROAD TROUGH OVER CALIFORNIA THIS MORNING WILL
REACH WESTERN UTAH LATER THIS AFTERNOON AND EXIT THE STATE BY
THURSDAY MORNING. GUSTY SOUTH TO SOUTHWEST WINDS HAVE DEVELOPED
AGAIN OVER THE DISTRICT AHEAD OF THE APPROACHING TROUGH.
INCREASING MOISTURE AND INSTABILITY BRING THE THREAT OF SHOWERS
AND THUNDERSTORMS TO THE AREA. BECAUSE THE THUNDERSTORMS WILL BE
DEVELOPING AFTER A PROLONGED DRY PERIOD...AND RED FLAG WARNING
REMAINS IN EFFECT FOR MUCH OF THE DISTRICT. THIS WARNING WAS
EXTENDED FURTHER EAST THIS MORNING. HIGH PRESSURE WILL BUILD OVER
THE DISTRICT TOMORROW AS THE STORM SYSTEM EXITS...RESULTING IN
WARMING AND DRYING CONDITIONS WITH LIGHT WINDS THROUGH THE
WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR
     UTZ420>427-431>441.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518.

WY...NONE.
&&

MERRILL/SAR/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 22, 3:24 AM MDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 AM MDT WED SEP 22 2010

UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
324 AM MDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL BE DRAWN NORTHWARD TODAY BRINGING SHOWERS AND
THUNDERSTORMS TO THE STATE...MAINLY EAST OF INTERSTATE 15. HEAVY
RAIN IS POSSIBLE...PARTICULARLY EAST OF INTERSTATE 15 AND SOUTH OF
INTERSTATE 70. REFER TO THE FLASH FLOOD WATCH FOR ADDITIONAL
DETAILS. IN ADDITION....SOME STORMS MAY BE STRONG TO SEVERE THIS
AFTERNOON AND EVENING...WITH LOCALLY STRONG WINDS AND HAIL.

CONTINUED BREEZY CONDITIONS AND THE INCREASED THREAT OF LIGHTNING
WILL CREATE A FIRE WEATHER HAZARD TODAY. REFER TO THE RED FLAG
WARNING FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AND WARM CONDITIONS ARE EXPECTED TOMORROW THROUGH EARLY NEXT
WEEK AS A RIDGE OF HIGH PRESSURE DOMINATES THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Sep 22, 11:34 AM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1134 AM MDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             ALPINE                  40.46N 111.77W
09/22/2010  E0.88 INCH       UTAH               UT   DEPT OF HIGHWAYS

1105 AM     HAIL             LEHI                    40.40N 111.85W
09/22/2010  E0.88 INCH       UTAH               UT   DEPT OF HIGHWAYS

&&

GMERRILL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 11:04 AM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah26 min
Sep 22, 11:49 AM MDTFlash Flood WarningSLCKane3 hr
Sep 22, 12:27 PM MDTFlash Flood WarningSLCKane3 hr
Sep 22, 12:46 PM MDTFlash Flood WarningSLCGarfield3 hr
Sep 22, 2:07 PM MDTFlash Flood WarningSLCKane4 hr
Sep 22, 3:17 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.